Limits...
Low-dose tissue plasminogen activator in the treatment of a massive pulmonary thromboembolism in a colon cancer patient treated with bevacizumab: A case report.

Sen F, Karavelioglu Y, Arisoy A - Oncol Lett (2014)

Bottom Line: The administration of bevacizumab has been associated with an increased risk of venous thromboembolic events and bleeding in cancer patients.However, there is insufficient data regarding the safety and activity of thrombolytic agents in cancer patients receiving bevacizumab-based therapy.In the present case, despite the increased risk of bleeding, low-dose and prolonged tissue plasminogen activator infusion was effectively and reliably applied to treat a massive pulmonary embolism, which resulted in hemodynamic instability in the patient.

View Article: PubMed Central - PubMed

Affiliation: Department of Oncology, Hitit University, Corum Educational and Research Hospital, Corum 19100, Turkey.

ABSTRACT
The current study describes the fibrinolytic treatment of a patient exhibiting an acute massive pulmonary thromboembolism, who was also receiving a bevacizumab-based combination regimen for metastatic colon cancer. The administration of bevacizumab has been associated with an increased risk of venous thromboembolic events and bleeding in cancer patients. However, there is insufficient data regarding the safety and activity of thrombolytic agents in cancer patients receiving bevacizumab-based therapy. In the present case, despite the increased risk of bleeding, low-dose and prolonged tissue plasminogen activator infusion was effectively and reliably applied to treat a massive pulmonary embolism, which resulted in hemodynamic instability in the patient.

No MeSH data available.


Related in: MedlinePlus

Pulmonary thromboembolism on computed tomography scan. (A) Right middle and lower pulmonary artery branch emboli. (B) Left pulmonary artery emboli. (C) Right ventricular dilatation (right ventricular cavity wider than left ventricular cavity in short axis).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4214487&req=5

f1-ol-08-06-2779: Pulmonary thromboembolism on computed tomography scan. (A) Right middle and lower pulmonary artery branch emboli. (B) Left pulmonary artery emboli. (C) Right ventricular dilatation (right ventricular cavity wider than left ventricular cavity in short axis).

Mentions: In September 2013, a 66-year-old female with a metastatic colon carcinoma was admitted to the emergency department of Hitit University, Corum Educational and Research Hospital (Corum, Turkey) with acute dyspnea, palpitations and dizziness. The patient exhibited hypertension, however, the patient’s medical history did not include smoking, diabetes mellitus, ischemic heart disease or any thrombotic disease. The patient underwent nine cycles of the FOLFIRI (90 min intravenous infusion of 180 mg/m2 irinotecan, 400 mg/m2 fluorouracil and 400 mg/m2 leucovorin, followed by a 46 h intravenous infusion of 2,400 mg/m2, entire regimen delivered twice a week, for 18 weeks) plus bevacizumab combination therapy. The patient’s symptoms developed 10 days following the last cycle of chemotherapy. On physical examination the patient’s blood pressure was 70/50 mmHg and heart rate was 120 bpm. The patient exhibited tachypnea, tachycardia, jugular venous distention and a systolic 2/6 murmur was identified on all cardiac points. An emergency two-dimensional ultrasonographic echocardiography revealed right heart dilatation, moderate tricuspid regurgitation and pulmonary hypertension. Thus, as the patient was considered to have a high risk of pulmonary embolism [PE; Wells score (4), 7 points], a PE was suspected. Thoracic computed tomography (CT) angiography demonstrated a bilateral pulmonary arterial embolism (Fig. 1). The patient was diagnosed with a massive PE and hemodynamic instability. Due to the patient’s malignancy and risk of bleeding, prolonged low-dose thrombolytic therapy [25 mg tissue plasminogen activator (tPA) infusion for 6 h] was administered to the peripheral vein, according to a previous study by Aykan et al (5), rather than a standard thrombolytic regime. Following treatment, there was an increase in blood pressure (100/70 mmHg) and improvement in the patient’s clinical condition. No bleeding complications were observed. Control echocardiography revealed an improvement in the right heart chambers and a decrease in pulmonary pressure. The CT angiography revealed that the peripheral vascular bed was reperfused (Fig. 2). Additionally, Doppler ultrasound revealed acute deep vein thrombosis (DVT) in the right lower extremities, which was considered to be the source of the pulmonary embolism.


Low-dose tissue plasminogen activator in the treatment of a massive pulmonary thromboembolism in a colon cancer patient treated with bevacizumab: A case report.

Sen F, Karavelioglu Y, Arisoy A - Oncol Lett (2014)

Pulmonary thromboembolism on computed tomography scan. (A) Right middle and lower pulmonary artery branch emboli. (B) Left pulmonary artery emboli. (C) Right ventricular dilatation (right ventricular cavity wider than left ventricular cavity in short axis).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4214487&req=5

f1-ol-08-06-2779: Pulmonary thromboembolism on computed tomography scan. (A) Right middle and lower pulmonary artery branch emboli. (B) Left pulmonary artery emboli. (C) Right ventricular dilatation (right ventricular cavity wider than left ventricular cavity in short axis).
Mentions: In September 2013, a 66-year-old female with a metastatic colon carcinoma was admitted to the emergency department of Hitit University, Corum Educational and Research Hospital (Corum, Turkey) with acute dyspnea, palpitations and dizziness. The patient exhibited hypertension, however, the patient’s medical history did not include smoking, diabetes mellitus, ischemic heart disease or any thrombotic disease. The patient underwent nine cycles of the FOLFIRI (90 min intravenous infusion of 180 mg/m2 irinotecan, 400 mg/m2 fluorouracil and 400 mg/m2 leucovorin, followed by a 46 h intravenous infusion of 2,400 mg/m2, entire regimen delivered twice a week, for 18 weeks) plus bevacizumab combination therapy. The patient’s symptoms developed 10 days following the last cycle of chemotherapy. On physical examination the patient’s blood pressure was 70/50 mmHg and heart rate was 120 bpm. The patient exhibited tachypnea, tachycardia, jugular venous distention and a systolic 2/6 murmur was identified on all cardiac points. An emergency two-dimensional ultrasonographic echocardiography revealed right heart dilatation, moderate tricuspid regurgitation and pulmonary hypertension. Thus, as the patient was considered to have a high risk of pulmonary embolism [PE; Wells score (4), 7 points], a PE was suspected. Thoracic computed tomography (CT) angiography demonstrated a bilateral pulmonary arterial embolism (Fig. 1). The patient was diagnosed with a massive PE and hemodynamic instability. Due to the patient’s malignancy and risk of bleeding, prolonged low-dose thrombolytic therapy [25 mg tissue plasminogen activator (tPA) infusion for 6 h] was administered to the peripheral vein, according to a previous study by Aykan et al (5), rather than a standard thrombolytic regime. Following treatment, there was an increase in blood pressure (100/70 mmHg) and improvement in the patient’s clinical condition. No bleeding complications were observed. Control echocardiography revealed an improvement in the right heart chambers and a decrease in pulmonary pressure. The CT angiography revealed that the peripheral vascular bed was reperfused (Fig. 2). Additionally, Doppler ultrasound revealed acute deep vein thrombosis (DVT) in the right lower extremities, which was considered to be the source of the pulmonary embolism.

Bottom Line: The administration of bevacizumab has been associated with an increased risk of venous thromboembolic events and bleeding in cancer patients.However, there is insufficient data regarding the safety and activity of thrombolytic agents in cancer patients receiving bevacizumab-based therapy.In the present case, despite the increased risk of bleeding, low-dose and prolonged tissue plasminogen activator infusion was effectively and reliably applied to treat a massive pulmonary embolism, which resulted in hemodynamic instability in the patient.

View Article: PubMed Central - PubMed

Affiliation: Department of Oncology, Hitit University, Corum Educational and Research Hospital, Corum 19100, Turkey.

ABSTRACT
The current study describes the fibrinolytic treatment of a patient exhibiting an acute massive pulmonary thromboembolism, who was also receiving a bevacizumab-based combination regimen for metastatic colon cancer. The administration of bevacizumab has been associated with an increased risk of venous thromboembolic events and bleeding in cancer patients. However, there is insufficient data regarding the safety and activity of thrombolytic agents in cancer patients receiving bevacizumab-based therapy. In the present case, despite the increased risk of bleeding, low-dose and prolonged tissue plasminogen activator infusion was effectively and reliably applied to treat a massive pulmonary embolism, which resulted in hemodynamic instability in the patient.

No MeSH data available.


Related in: MedlinePlus